← All ENPC Flashcard Decks

Toxicological Emergencies Flashcards

7 cards from real ENPC practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 7 Toxicological Emergencies flashcards as text
  1. A child presents with bradycardia, hypotension, and altered mental status after suspected beta-blocker overdose. Which treatment is MOST appropriate?

    Answer: High-dose insulin therapy

    High-dose insulin (1 unit/kg bolus followed by infusion) improves myocardial energy metabolism and cardiac output in beta-blocker toxicity.

  2. Which presentation characterizes the second phase (6-24 hours) of iron toxicity in a pediatric patient?

    Answer: Apparent improvement or symptom-free latent period

    Phase II of iron toxicity (6-24 hours) is a deceptive latent period of apparent improvement before systemic toxicity develops.

  3. A 3-year-old ingests a button battery confirmed by X-ray to be lodged in the esophagus. What is the PRIORITY intervention?

    Answer: Urgent endoscopic removal within 2 hours

    Esophageal button batteries require emergency endoscopic removal within 2 hours due to rapid liquefactive necrosis and perforation risk.

  4. Flumazenil reverses benzodiazepine overdose but should be used cautiously because it can:

    Answer: Precipitate seizures in benzodiazepine-dependent patients

    Flumazenil can precipitate acute benzodiazepine withdrawal seizures in patients with physical dependence on benzodiazepines.

  5. A child with carbon monoxide poisoning has a carboxyhemoglobin level of 35%. What is the MOST appropriate oxygen therapy?

    Answer: 100% oxygen via non-rebreather mask

    100% oxygen via non-rebreather mask reduces the carboxyhemoglobin half-life from ~5 hours on room air to ~60-90 minutes.

  6. Which substance is MOST likely to cause a delayed cardiovascular toxicity presentation 6-12 hours after ingestion?

    Answer: Extended-release calcium channel blockers

    Extended-release formulations absorb slowly, causing delayed-onset cardiovascular toxicity requiring prolonged cardiac monitoring.

  7. A child presents with dry mouth, urinary retention, hyperthermia, tachycardia, flushed skin, and hallucinations. Which substance is MOST likely responsible?

    Answer: Diphenhydramine (Benadryl)

    Diphenhydramine causes classic anticholinergic toxidrome: 'hot as a hare, dry as a bone, red as a beet, blind as a bat, mad as a hatter.'

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. aanpcert.org — Test delivery, exam format, passing score, retake policy, score release, test dates, time limit, score validity, fees, retake fee · verified Oct 2026